Iowa, 2022

Hail in Iowa, June 28, 2022

June 28, 2022 · NWS ARX · 4 events in 2 counties and zones

Scattered thunderstorms moved across portions of northeast Iowa during the early evening of June 28th. These storms dropped some hail with the largest reported being half dollar sized near Kendallville (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of northeast Iowa during the early evening of June 28th. These storms dropped some hail with the largest reported being half dollar sized near Kendallville (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 5:34 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 28, 5:34 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
634 PM CDT Tue Jun 28 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 216 PM CDT Tue Jun 28 2022

Key Messages:

 - Strong to severe storms possible heading into this evening

 - Precipitation chances return Thursday

 - On and off precipitation chances through holiday weekend

STRONG TO SEVERE STORMS POSSIBLE THIS EVENING:

A shortwave trough currently located over northern Minnesota is set
to side southeast across central Wisconsin early this evening. A
cold front accompanying the wave currently extends from far
southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of
the cold front, storms are expected to continue to develop this
afternoon as the front moves southeast. Storms will arrive to our
forecast area early this evening, with the potential for some storms
to be strong to severe.

Instability and shear are both marginal to moderate today with 750-
1250 J/kg of ML CAPE along a majority of the front and 0-6km shear
around 35 knots. Our area of highest concern lies in southeast
Minnesota where CAPE could reach upwards of 2000 J/kg collocated
with 40-knot 0-6km shear. However, a stronger cap in southeast
Minnesota could delay or inhibit convective initiation so there is
still some uncertainty in the western extent of the thunderstorm
risk. Dewpoints are currently in the mid 50s for most and could rise
into the low 60s as the front approaches, especially in southeast
Minnesota. The trend throughout the morning has been a slower
advection of higher dewpoints across the area which could slow the
progression of stronger storms. Lastly, showers and storms that
moved across the area earlier today could limit the amount of energy
left in the atmosphere and lower strong/severe chances, especially
in the Clark County region of central Wisconsin. A somewhat
unimpressive set up but a few strong/severe storms remain possible
with damaging wind and hail the main threats. Initial convection up
in northern Wisconsin is congealing into a line which could increase
the damaging wind potential if it holds together as it moves
southeast. Cool air aloft and lapse rates around 7 C/km could
support hail development as well.

PATCHY FOG TOMORROW MORNING:

After storms vacate the area, clearing skies, light winds, and low
dewpoint depressions could lead to patchy fog across our Wisconsin
counties tonight. NBM and NBM 4.1 guidance suggests there is a 40%
chance for visibilities to drop below 5 miles across most of
Wisconsin with some lower visibilities also possible in northeast
Iowa and along the Mississippi River in southeast Minnesota. Use
caution during the morning commute tomorrow if fog develops.

PRECIPITATION CHANCES RETURN THURSDAY:

Thursday looks to be the warmest day of the next several days. Ahead
of the next shortwave as a weak upper-level ridge slides further off
to the east over the Great Lakes Region, low level winds increase
from the south. A decent warm air advection signal in the lowest
layers of the atmosphere up through 700 mb would limit overnight
temperatures from significantly lowering. Some locations may
struggle to dip below 70 degrees with much of the region barely
getting into the mid 60s by early Thursday morning. Increasing cloud
cover from the west from scattered showers/storms would also help
limit any radiational cooling mainly for areas in southeast
Minnesota into north central Wisconsin.

As the surface boundary approaches the region, precipitation chances
by Thursday morning look to hold mainly north of I-90 with scattered
shower/storm development aligning from southwest Minnesota into
north central Wisconsin. The morning could also be the windiest
period with the increasing low-level jet. Both the NAEFS and EC ENS
28.00z guidance has the mean wind speed maxed out in regards to
climatological percentile at 850 mb. The zonal and meridional winds
are also maxed out or in the top 99.5 percentiles. Surface winds
could gust around 30 to 35 mph overnight into the morning before the
low level jet relaxes heading into the afternoon. The precipitation
activity also looks to diminish becoming more scattered through the
afternoon, but any lingering localized and elevated showers will
impact the high temperatures. Any new convection will be limited do
to the strong capping inversion maximized around 800 mb as depicted
in forecast soundings due to the ample overnight WAA. As the front
progresses further southeastward through the region into northeast
Iowa and southwest Wisconsin, lapse rates increase in the 800 mb
layer allowing for showers to reignite across this area.

ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND:

Stuck with the blended model guidance through the Independence Day
Holiday as model and ensemble guidance diverge from one another.
There are low (15-30%) chances for precipitation throughout this
period. However, expecting these to be more periodic with more dry
time than not, so not expecting a complete washout.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 28 2022

Scattered storms currently moving through the area are set to
impact KLSE for a few hours at the beginning of the period. Not
expecting visibilities or ceilings to deteriorate below VFR when
the storms pass over the airport. After the passage of the cold
front later this evening/tonight, winds will weaken and shift to
become more south/southeast tomorrow morning. Tomorrow
afternoon/evening, winds could become more gusty, especially at
KRST. Otherwise, VFR conditions are expected throughout the TAF
period at both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Peters
AVIATION...Dahl
Hazardous weather outlook, Jun 28, 2:30 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CDT Tue Jun 28 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
330 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional storms are expected this afternoon into the evening
hours, between 4 and 10 PM. Some storms could be strong to severe
and produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return late Wednesday night
through Thursday night. The risk of severe storms looks low at
this time.

Periodic thunderstorms are possible over the holiday weekend.
Again, the risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but reports of
hail or damaging wind would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Local storm report, Jun 28, 4:41 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NNE ROCHESTER         44.04N 92.46W
06/28/2022  M51 MPH          OLMSTED            MN   TRAINED SPOTTER

            ALSO DIME SIZE HAIL.

&&
Local storm report, Jun 28, 4:44 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     2 NNE ROCHESTER         44.04N 92.46W
06/28/2022  M60 MPH          OLMSTED            MN   TRAINED SPOTTER

&&
Local storm report, Jun 28, 4:58 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NE ROCHESTER          44.02N 92.46W
06/28/2022                   OLMSTED            MN   LAW ENFORCEMENT

            TREE BRANCHES DOWN IN ROCHESTER. 2-4 INCHES
            IN DIAMETER. WINDS ESTIMATED AT LEAST 50
            MPH.

&&
Local storm report, Jun 28, 5:06 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             GRAND MEADOW            43.71N 92.57W
06/28/2022  M1.75 INCH       MOWER              MN   TRAINED SPOTTER

&&
Local storm report, Jun 28, 5:16 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 N ROCHESTER           44.03N 92.47W
06/28/2022                   OLMSTED            MN   PUBLIC

            LARGE TREE DOWN IN TOWN.

&&
Special weather statement, Jun 28, 5:34 PM CST, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue Jun 28 2022

MNZ088-095-096-WIZ033-290015-
Fillmore MN-Winona MN-Houston MN-Trempealeau WI-
634 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of southern Winona,
Houston, Fillmore and southern Trempealeau Counties through 715 PM
CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trempealeau to near Le Roy. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Trempealeau around 640 PM CDT.
  Dakota around 645 PM CDT.
  La Crescent around 655 PM CDT.
  La Crosse around 700 PM CDT.

Other locations impacted by these storms include Forestville State
Park, Choice, Isinours, Hutton, Riceford, Fillmore, Ridgeway, County
5 And Peyton Road, Beaver Creek Valley State Park and Highway 44 And
Sanden Road.

This includes Interstate 90 in Minnesota between mile markers 239 and
276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.

&&

LAT...LON 4380 9244 4385 9226 4385 9208 4390 9208
      4403 9159 4403 9156 4404 9157 4405 9152
      4398 9140 4398 9142 4385 9128 4378 9124
      4365 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4350 9123 4350 9245
TIME...MOT...LOC 2334Z 301DEG 33KT 4400 9149 4349 9243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Skow

The radar

The La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Winneshiek

When
June 28, 6:13 PM CST
Where
Winneshiek County, 4.09 mi NE of Kendallville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.470, -91.970

Quarter sized hail fell northeast of Kendallville.

Hail, Winneshiek

When
June 28, 6:16 PM CST
Where
Winneshiek County, 2.3 mi NNE of Kendallville
Measured
1.25 in hail
Reported by
Public
Coordinates
43.460, -92.010

Half dollar sized hail was reported northeast of Kendallville.

Hail, Clayton

When
June 28, 7:18 PM CST
Where
Clayton County, 2.62 mi WSW of Luana
Measured
0.75 in hail
Reported by
Public
Coordinates
43.060, -91.520

Hail, Clayton

When
June 28, 7:21 PM CST
Where
Clayton County, 2.45 mi SW of Luana
Measured
0.88 in hail
Reported by
Public
Coordinates
43.050, -91.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040284, 1040285, 1040298, 1040299.